Do I really have asthma? Should I continue using Advair?
Hello, I am a 26 year old female who never smoked and has no history of asthma in the family.
For the past 9 months, I've been experiencing a mild shortness of breath, sometimes accompanied by a sharp (and sometimes dull) pain on the left side of my chest just above the breast. I've noticed the sharp pains from time to time when I inhale deeply or when I exhale fast and hard. I don't wheeze or cough like many asthmatics do.
My pulmonary function test results were:
"Baseline FEV1 is 2.71 or 80% predicted, FVC is 3.71, 94% predicted, giving a ratio of 73%. However she does have a pronounced bronchodilator response and FEV1 of 16%. She has no diffusion abnormalities; however, she does have an increased residual volume of 187%".
They said that I likely have asthma and prescribed me with Advair 100/50 for a year. During the one month that I took Advair I was concerned about drug dependency, side effects, high costs of the drug ($180 per month), and the necessity for it since I have NEVER had an asthma attack. During the month of using Advair, I noticed my shortness of breath a little less than before, but the difference was so mild that I couldn't really tell if Advair was making a difference or not. I informed my pulmonologist who then prescribed me Advair 250/50. However, pharmacists were saying that Advair didn't seem necessary. Instead they recommended a scheduled dose of albuterol everyday. I have stopped Advair after the first month and my breathing or rather, shortness of breath neither improved or worsened for the two weeks. However, another two weeks later, I feel that my breathing is worsenening a little.
Do I sound like I indeed do have asthma? Are there other tests I should take to rule other possibilites out? Shall I start taking Advair again? If so, shall I start right away with the 250/50?
At age 26, the ratio of FEV1/FVC of 73% is abnormal and impressive, as is the bronchodilator improvement of FEV1 of 16%. It is important to remember that these are all resting values and that you might have a significant component of exercise induced asthma. You may need either a formal exercise study using a treadmill or an informal exercise study to be listened to, for wheezes and to demonstrate exercise induced bronchospasm.
It is surprising that your breathing didn't improve with the Advair™ Diskus® (fluticasone propionate and salmeterol) Inhalation Powder. It would be important to know if your inhalation technique was effective in delivering the medicine, deep into your lungs. The pharmacist's recommendation that you discontinue the Advair™ Diskus® (fluticasone propionate and salmeterol) Inhalation Powder and substitute regular daily doses of albuterol was inappropriate and wrong. It is not consistent with the national guidelines for asthma treatment.
The elevated residual volume is consistent with sub-optimally controlled asthma.
Asthma is not characterized by chest pain, but with labored breathing or coughing, you may have strained one or more of the anatomical components of your chest wall.
On the other hand, recurrent clots to one's lung, called pulmonary emboli, can cause pain, shortness of breath and bronchial constriction. You should at least have a chest x-ray and ask your doctor if consideration of pulmonary emboli warrants consideration of doing a spiral CT scan.
I forgot to mention, I've done x-rays, CT scan, Echo, blood tests, and they all show that I'm completely healthy. The only test indicating that there is a problem at all is the pulmonary function test.
I've also been using a peak flow meter the past few weeks off of Advair and my reading is an average of 550L/min. The average for my age and height is 485L/min. The readings never seem to coincide with my feelings of shortness of breath.
Thank you for taking the time to consider my issue. The possibility of a pulmonary emboli was ruled out with the x-ray and CT scan. My shortness of breath is slowly worsening after stopping Advair, so perhaps it was making a difference after all. I will give Advair another shot.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.